Exercise Buffs help me out here

Been noticing over the last few months my recovery time after I exercise has been getting longer and longer. I've noticed that when I cycle as I try to increase my distances and times I don't get better I just am at a "plateau". The next day after cycling when I try to swim I can barely finish 3 laps without being out of breath and my limbs feeling tired but after a two day rest I can swim at least 3/4 of a mile.. I am 70 years old and have 3 stents along with my PAF. I don't know whether this condition is from the meds(apixiban,carvedilol,clopidogrel,dofetilide, and pravachol) or the afib or combo of both. I'm really at a loss. Thought about going to a sports cardiologist for an opinion. As you can see I'm a pretty active guy. Any suggesrtions??

17 Replies

  • My first thought is to wonder about your diet. Try taking animal products out and replacing with whole food/ plant based meals and you will be amazed at your energy and you just may find that you no longer need any meds to lower your cholesterol! Good luck!

  • An old friend of mine is vegetarian. He's also a long-time long-distance cyclist. It took him quite a while to learn how to get enough protein from a plant-based diet. Until he did, he had trouble maintaining muscle mass.

    Humans are omnivores, after all.

  • Hi Paul, my suspicion would be the meds rather than the AF. They will be trying to reduce your heart rate during exercise. Might be worth keeping an eye on your pulse before, during and after exercise, both where you are exercising two days in a row and where you have a gap to try and get an understanding of what levels it's going to, and how well you are recovering from exercise.

    Not sure I can help any more beyond that.


  • I haven't a clue but my first thought is "what has changed?". Are any of these drugs new to you, any other changes, the dose/whatever?

    I'm 66 and quite active and sometimes I plateau but generally that lasts no more than a week or so. Put it down to simply getting older. Also, if I'm not sleeping for long enough, I get the same. I'm tired this week for some reason, but next week I'll probably be OK. But months is a bit long.


  • I agree with Koll above. Beta blockers will have a plateau and tolerance side effect due to the job they fulfil on the heart rate and leave you tired and lifeless at times. Are any of them new or doses changed or new brands ( some people are sensitive to different brands)? if not discuss them with your cardiologist as without being rude as you get older the body does not metabolise the drugs so well so they may be stronger in your system and need reducing.

    Just a thought.

  • Thanks for the suggestions. I have an appointment with my EP in a couple of weeks. Will discuss this with him AGAIN. He wants to write this off to my getting older. If he can't come up with some ideas then maybe it's time to find another EP

  • If you have had stents it would also indicate circulation problems from artery stiffening - add this into the equation and this means you have a lot of variables so don't shoot the messenger who says it may just be that you will never return to your previous fitness levels. Work with what you can do because ther are some things you just cannot change, no matter who you see.

  • I understand what you are saying but the symptoms are getting progressively worse.If I thought I had a baseline then I agree with what you are saying but it's changing and I feel like I'm chasing that moving dot on the wall. I do have Paroxysmal Afib. This morning I swam 3/4 of a mile no problem. With the weather changing and me having to do cycling indoors it will be a different story. Cycling on a trainer is not the same as being on a bike outside. Less strenuous.

  • It may be worth getting checked out for other causes. I completely get what you are saying as something similar happened to me. I wasn't recovering after 2 nd ablation, some days ok, others just so fatigued I could t get out of bed! I thought it was something to do with AF - turned out I had an neurological autoimmune disease which was causing the difficulty. It wasn't until I developed definitive symptoms I was referred to a neurologist and treated.

  • PS I was pretty active myself and unfortunately have had to accept that I have to listen to my body and work within my limits, otherwise I could end up in hospital on a ventilator. I still exercise but only in short bursts and cannot do any sustained exercise.

  • I've had the same problem - it's because your circulation isn't adequate to the task. You just can't work hard enough to do what you're trying to do because it's like your heart has a speed governor attached. In my case, first it was due to PAF, then to metoprolol. My pulse was so limited when using metoprolol that I had to quit the drug. It was better to have impaired circulation during arrhythmias than all the time with the drug.

    You might consider whether you really need all those meds.

    And if your EP/Cardio thinks it's because of aging, you need to fire the guy and find someone who understands the human body.

  • Is Metoprolol the only drug you take for your A Fib? I also take Metoprolol and Pradaxa and was thinking that my low heart rate was maybe a cause for my tiredness.

  • I took metoprolol for about six weeks last year until I couldn't stand the severe reduction in physical function it caused. Around the same time I took Pradaxa but quit after less than a month because of the extreme heartburn and nausea it caused.

    I took flecainide and diltiazem for about six weeks after my 2nd ablation last May. I stopped them because of the side effects, but I ended up with an autoimmune disorder, which I've written about elsewhere on this site.

  • You don't say whether your AF is paroxysmal or persistent. That makes a difference. However as you star PAF I am assuming paroxysmal AF (incorrectly, some people, even in the medical word, use PAF for persistent AF as well). For both individually it will vary from day to day as to what an individual can do particularly if you are in persistent AF. Have you been monitoring your SpO2 levels daily?

    Some of the following comments are probably teaching you how to suck eggs but some may be new. Other factors such as the time of the day; what you have already done that day; what you did the previous day (you have made reference to different days); the weather (temperature, raining, humidity, etc); what you have eaten; how long beforehand that you ate; when you last had an AF episode (some people can have non symptomatic AF or episodes).

    As we all get older, regardless as to level of fitness, our bodies metabolisms change, we get slower, etc. Also I always knew the body was very sophisticated and many things interrelated but having been on my post formal AF diagnosis journey (had it beforehand but not realised /linked symptoms) it is even more sophisticated and interrelated. For example before I had my ablation for persistent AF I used to get bouts of diahorrea at least every other day and frequently every day. After my ablation even though I went back into persistent AF less than 72 hours later I now typically only get it once every ten days or once a fortnight - a big improvement!!!!

    Whatever you do only change one thing at a time and then allow time for that to stabilise. Often that takes a month or sometimes two (even with medicines).

  • Dude, at 70 your still doing all that? Give yourself a hearty pat on the back, your doing more than most who are half your age.

    Of course you AF is an issue but your doing brilliantly, keep it up.

  • Disregarding the stents and medication, you need to change your exercise regime every four to six weeks to avoid a plateau and, every fourth week should be easy. Recovery at 60 and 70 will take longer especially after endurance exercises - that's what your body is currently telling you - and, you'll need additional protein to offset catabolic muscle breakdown. Don't forget that your immune system will be lowered and you'll have inflammatory markers in your bloodstream until you recover. I use the iThlete app to determine if I should train or take a rest. It works on the r-r interval of the heart beat, but unfortunately it won't take a reading if the heart isn't in sinus so there are days when I can't use it.

    You could be one of the rarer cases where apixiban affects breathing. Have you had your blood oxygen (SpO2) checked? How well does your heart rate recover after exercise? If your really determined, find a sports lab were they'll do gas exchange to determine VO2 and blood composition during exercise, but they may not accept you with your health profile.

    Here comes the touchy feely yoga bit. For most of us our bodies have done well to get us here albeit with some imperfections. Let's celebrate that we've outrun the grim reaper, don't punish our bodies and exercise them like the friend that they've been.

  • Thank you for all the replies

You may also like...